exercise while on sotolol

Sadly I have found myself back on sotolol. There is quite a steep hill outside my house which I walk very early in the morning as the sun is coming up, it only takes 20 mins, but it wakes the body up and starts the day. My question is, with the effects sotolol has on the body, is it a given that this is going to make any form of exercise more difficult? I don't want to be found crawling up the road on my hands and knees!

13 Replies

  • Hi AnnaElizabeth

    You say 'put back' on sotalol? This drug is no longer recommended as a front line treatment for afib. Might be worth contacting your GP or cardio to see if there are any other treatments available to you.

    I was on sotalol last year for a few months, as prescribed by my cardiologist, but then was immediatley taken off them when I went to see an EP.

    good luck.

  • Hi AnneElizabeth

    Good advice from Uttled check with your doctor Solotol not usually recommended anymore for AF.

    However all beta blockers, and calcium channel blockers reduce the heart rate, to some degree control blood pressure and therefore often make us much more tired.

    Generally however that's not a reason not to do what sounds like terrific exercise, will it be more difficult probably yes, but not to the extent of crawling up the hill I am sure, you might need to take a break once or twice on the way up and let the heart rate settle back down, I found I was doing this a number of years before diagnosis when I had AF, and the AF and the beta blockers combined do make it a little worse, but not enough to stop me actually walking up hill, just making me take longer.

    Be well


  • Interesting, as before I left to come here at the beginning of the year, I checked with my EP Prof Schilling as to whether I should carry on with Sotolol as a pip. The answer was that he sits on the NICE board and was quite happy for me to continue. A couple of days ago when afib kicked in again and the 40mg twice daily sotolol did not kick in, I had a three lead ECG done (don't run to 12 on the island!) and had it sent to Profs nurse, advice was to double the dose and get another ECG done in a few days time, and that providing it didn't affect the bp too much to continue until I came back in a few months time, when the situation would be reviewed. So, I wonder whether the main problem with Sotolol is the lowering of the bp? Any further input gratefully received.

    Thank you both for taking the time to reply, hugely appreciated, dawn is coming up, so I am off to give the hill a go, will let you know of the outcome. If no further communication I am probably in a ditch somewhere or still crawling!!


  • Sotolol definitely can cause a significant lowering of bp. But we are all different of course. When I was on it I stopped taking the ramapril I was also on and things worked out about right.

    Regarding the hill, exercise is more important than almost all drugs. Maybe try to time taking the sotalol so that you are at the minimum level on it at the time you climb the hill.

  • I believe the reason it is not recommended for AF is that it not only works on the atria but also on the ventricles, which in certain people can be dangerous. That is apart from the drop in BP.

    There was an announcement on the AFA site a few months ago that it was no longer recommended by NICE. I know one of the EPs at the patients day in 2013 was campaign to get it withdrawn from the market. I particularly asked as I had been prescribed it and didn't want to take it. I took Biso and Flec instead until ablation.

  • Such a good site, thank you for your response with constructive content. I have already had 2 ablations the last one 2 years ago, so am hoping that this is just a blip, that the sotolol will have put me back into sinus rhythm and after checks tomorrow that is the case, I might be able to come off them and it will hold. If not I am a long way from home at the moment, and it maybe that it would be prudent to return to London and an appointment with the EP.

  • Timely shower of rain so cup of tea instead!

  • Good idea.....I think I'll join you.......only know that when I was put on Sotolol I had difficulty getting to the post box about 100yds without gasping for breath, but we are all different.....so good luck & best wishes

  • Yes, this Sotolol is not easy. I am hoping that sinus rhythm remains when I come off them at the beginning of the week. I don't want to think long term, just a day at a time. Thank you for your kind wishes.

  • I have been on Sotalol for more than 10 years. I too was concerned about its bad press and went to see a cardiologist just last week to discuss it. She informed me that Sotalol is one of the original drugs for AF and is only considered a potential problem for people who may be much older, frail, and with additional medical problems, and taking high doses of the drug of the order of 160mg. She said it was only no longer recommended by NICE only because other more recent drugs are available (possibly a cost issue ? ).

    She told me she saw no reason for me to stop taking Sotalol especially as I have no side effects with the drug whatsoever. Incidentally I exercise quite vigorously on a regular basis almost doubling my pulse rate again with no problems whatsoever. But like everyone has said, we are all different and it is impossible to take anyone's individual circumstances as a guideline for yourself.

  • Thank you for your positive post, can I assume that you are on 80mg twice daily and that when you first started taking it on a regular basis you had no problem with it, although 10 years ago maybe too far back to remember! I am hoping that given a few days things may settle down a little, certainly the higher dose, 80mg morning and evening, has put me back into sinus rhythm, hopefully that will be confirmed with ECG tomorrow along with check on bp. A gentle swim this morning, hopefully with no adverse reaction - thank you again, just sometimes it would be nice if we weren't all so different!

  • Hi annaelizabeth

    Yes I am on 80mg and yes I can remember exactly when I first went on Sotalol. I have never at any time had any side effects with this drug. This is why I went to see a cardioligist as I was reluctant to move to another drug with the added risk of side effects. I have been on 160mg in the past and the only issue I have with it is that I believe it raises blood sugar levels. However I believe that all beta blockers raise sugar levels. I also believe that the medical profession are reluctant to acknowledge this. My sugar levels have come down to acceptable figures since I dropped the dose to 80mg. Hope this helps. Take care, Alanwilliam

  • Really helpful, the blood sugar levels are a new one! Thank you for your input, hugely appreciated.


You may also like...